Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 55, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 7:31 PM CDT for McPherson County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2014, 7:31 PM CDT (00:31 UTC)
- Expired
- Jun 18, 2014, 8:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 61 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1475 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
054
WUUS53 KABR 190031
SVRABR
SDC089-190115-
/O.NEW.KABR.SV.W.0055.140619T0031Z-140619T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
731 PM CDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 815 PM CDT
* AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONG LAKE...
OR 23 MILES EAST OF EUREKA...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPRING CREEK COLONY AROUND 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9873 4559 9873 4559 9926 4560 9929
4593 9932 4596 9919
TIME...MOT...LOC 0031Z 233DEG 25KT 4584 9912
HAIL...0.88IN
WIND...60MPH
$$
FOWLE2 follow-up statements
231
WWUS53 KABR 190039
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
739 PM CDT WED JUN 18 2014
SDC089-190115-
/O.CON.KABR.SV.W.0055.000000T0000Z-140619T0115Z/
MCPHERSON SD-
739 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MCPHERSON COUNTY UNTIL 815 PM CDT...
AT 737 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF LONG LAKE TO 6 MILES SOUTHEAST OF
LONG LAKE TO 9 MILES WEST OF PLAINVIEW COLONY...MOVING NORTHEAST AT
25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED. A 63 MPH WIND GUST WAS REPORTED AROUND 705
PM...ABOUT 10 MILES WEST OF LONG LAKE.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL BE NEAR...
SPRING CREEK COLONY AROUND 805 PM CDT.
LONG LAKE COLONY AND LEOLA AROUND 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4594 9873 4559 9873 4559 9926 4560 9929
4593 9932 4596 9919
TIME...MOT...LOC 0038Z 241DEG 22KT 4594 9907 4581 9909
4563 9917
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
FOWLE720
WWUS53 KABR 190102
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT WED JUN 18 2014
SDC089-190115-
/O.CON.KABR.SV.W.0055.000000T0000Z-140619T0115Z/
MCPHERSON SD-
802 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MCPHERSON COUNTY UNTIL 815 PM CDT...
AT 800 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SPRING CREEK COLONY TO 5 MILES NORTH OF LEOLA TO
PLAINVIEW COLONY...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL BE NEAR...
SPRING CREEK COLONY AND LEOLA AROUND 810 PM CDT.
LONG LAKE COLONY AND GRASSLAND COLONY AROUND 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4594 9873 4559 9873 4559 9926 4560 9929
4593 9932 4596 9919
TIME...MOT...LOC 0102Z 243DEG 20KT 4593 9892 4580 9894
4560 9903
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
FOWLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:04 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 18, 7:04 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 704 PM CDT WED JUN 18 2014 .UPDATE... CURRENTLY HAVE A LINE OF STORMS STRETCHING FROM CAMPBELL/EDMUNDS COUNTIES TO BUFFALO COUNTY. TORNADOES..STRONG WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS OVER THE NEXT COUPLE OF HOURS. SLOWED DOWN EASTWARD PROGRESSION OF CURRENT LINE OF STORMS BASED ON LATEST GUIDANCE AND FORWARD SPEED OF THE LINE. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT CURRENTLY SEEING STRONG TO SEVERE STORMS ACROSS NORTH CENTRAL SD AS INVERTED SFC TROUGH PUSHES EAST INTO UNSTABLE AIR MASS. TORNADO WATCH 332 WAS ISSUED EARLIER FOR AREAS WEST OF THE JAMES VALLEY. STRONGEST INSTABILITY RESIDES OVER CENTRAL SD WITH MODELS SHOWING DESTABILIZATION FURTHER EAST BY LATE AFTERNOON AND EVENING. THE EASTERN CWA REMAINS CAPPED BUT EXPECT THE CAP TO ERODE BY LATE AFTERNOON AND EVENING AS SFC TROUGH PUSHES EAST. HI RES MODELS SEEM TO BE LATCHING ONTO A SOLUTION...WITH CURRENT DEVELOPMENT OVER CENTRAL SD DEPICTED DECENTLY. OVER THE NEXT COUPLE HOURS EXPECT ACTIVITY TO REMAIN OVER CENTRAL SD...THEN BY 00Z OR SO THERE SHOULD BE ADDITIONAL DEVELOPMENT OR A MORE LINEAR CONVECTIVE STRUCTURE PUSHING EAST TOWARDS THE JAMES VALLEY. MAY HAVE TO CUT BACK ON POPS EVEN MORE THROUGH THE AFTERNOON HOURS ACROSS THE FAR EASTERN CWA AS IT APPEARS THEY WILL REMAIN DRY THROUGH MOST OF THE AFTERNOON. SVR PARAMETERS REMAIN IMPRESSIVE SO THREAT FOR LARGE HAIL AND DAMAGING WINDS CERTAINLY POSSIBLE. LOW LEVEL SHEAR DOES SUPPORT POSSIBILITY OF A COUPLE TORNADOES AS WELL. ACTIVITY MAY PERSIST THROUGH A GOOD PORTION OF THE NIGHT OVER EASTERN AREAS OF THE CWA WITH A CONTINUED THREAT FOR SEVERE STORMS. ON THURSDAY...LINGERING ACTIVITY POSSIBLE ACROSS THE EAST AS SFC TROUGH SLOWLY PUSHES THROUGH THE REGION. WITH THE UPPER LOW STILL POSITIONED TO THE NORTHWEST...WILL SEE ADDITIONAL SHORTWAVE ENERGY ROTATE AROUND THE BASE OF THE UPPER TROUGH AND AFFECT THE REGION DURING THE AFTERNOON. MODELS TRYING TO SHOW A FEW SHOWERS AND STORMS DEVELOPING DURING THE AFTERNOON HOURS IN POST FRONTAL AIR MASS...BUT WITHIN BEST REGION OF ASCENT WITHIN SHORTWAVE ENERGY. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE EXTENDED PERIOD WILL FEATURE FAST MOVING UPPER LEVEL FLOW WITH A SERIES OF SHORTWAVES MOVING THROUGH UNTIL WEDNESDAY...WHEN UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE AREA. A SURFACE LOW PRESSURE SYSTEM LOOKS TO SLOWLY PUSH ACROSS THE NORTHERN PLAINS SATURDAY THROUGH MONDAY BEFORE WEAK HIGH PRESSURE DROPS OVER THE REGION MONDAY NIGHT INTO EARLY WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM/FRONT THEN MOVES IN ON WEDNESDAY. REALLY CANNOT RULE OUT ANY TIME PERIOD THAT A FEW SHOWERS OR STORMS MAY POP UP...THOUGH MONDAY NIGHT AND TUESDAY LOOK TO HAVE THE BEST CHANCE FOR QUIET WEATHER CONDITIONS. NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL BE THE RULE THROUGHOUT THE PERIOD...WITH HIGHS IN THE UPPER 70S TO MID 80S AND OVERNIGHT LOWS IN THE UPPER 50S TO LOWER 60S. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A MIX OF MVFR/VFR CIGS ARE ACROSS THE REGION THIS EVENING. CURRENTLY A LINE OF HEAVY RAIN AND THUNDERSTORMS ARE MOVING ACROSS THE AREA STRETCHING FROM KMBG TO BUFFALO COUNTY SD. THESE WILL SLOWLY PROGRESS EASTWARD TONIGHT. LARGE HAIL AND A FEW TORNADOES WILL BE THE MAIN THREATS. IFR CIGS AND VSBYS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE PRECIPITATION CHANCES WILL END THURSDAY MORNING...WITH VFR CONDITIONS THEN PREVAILING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...TMT LONG TERM...PARKIN AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 4:49 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CDT WED JUN 18 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. SERR
In the hours before
Local storm report, Jun 18, 5:02 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
502 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 7 SW ARTAS 45.82N 99.91W
06/18/2014 E1.00 INCH CAMPBELL SD PUBLIC
&&
EVENT NUMBER ABR1400443
FOWLELocal storm report, Jun 18, 6:10 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FUNNEL CLOUD 11 E STEPHAN 44.25N 99.23W
06/18/2014 HAND SD EMERGENCY MNGR
FUNNEL CLOUD NEAR 216TH AND 343RD
&&
EVENT NUMBER ABR1400444
FOWLELocal storm report, Jun 18, 6:17 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO 10 E STEPHAN 44.25N 99.25W
06/18/2014 HAND SD EMERGENCY MNGR
ONE-QUARTER MILE WIDE TORNADO ON GROUND NEAR 216TH ST
AND 346TH AVE MOVING EAST-NORTHEAST
&&
EVENT NUMBER ABR1400445
FOWLELocal storm report, Jun 18, 6:28 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 5 E STEPHAN 44.25N 99.36W
06/18/2014 HYDE SD EMERGENCY MNGR
TWO HOMES LOST ROOF FROM TORNADO. TIME APPROXIMATED.
&&
EVENT NUMBER ABR1400446
FOWLELocal storm report, Jun 18, 6:52 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST 1 E GANN VALLEY 44.03N 98.97W
06/18/2014 E60 MPH BUFFALO SD TRAINED SPOTTER
DIME HAIL WITH 60 MPH WIND GUSTS.
&&
EVENT NUMBER ABR1400447
KGLocal storm report, Jun 18, 6:58 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TORNADO 3 E GANN VALLEY 44.03N 98.93W
06/18/2014 BUFFALO SD TRAINED SPOTTER
TORNADO ON THE GROUND
&&
EVENT NUMBER ABR1400448
FOWLEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:05 PM CDT | Flash Flood Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 6 hr |
| Jun 18, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jun 18, 8:36 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 39 min |
| Jun 18, 8:49 PM CDT | Tornado Warning | ABR | Brown, Edmunds, McPherson | 41 min |
| Jun 18, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 63 min |
| Jun 18, 9:04 PM CDT | Flash Flood Warning | ABR | Brown, Spink | 6 hr |
| Jun 18, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 46 min |
| Jun 18, 9:20 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 40 min |
| Jun 18, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 48 min |
| Jun 18, 11:25 PM CDT | Areal Flood Warning | ABR | Corson | 24 hr |
| Jun 18, 11:47 PM CDT | Flash Flood Warning | ABR | Clark, Day, Spink | 10 hr |
| Jun 19, 12:21 AM CDT | Flash Flood Warning | ABR | Day, Marshall, Roberts | 9 hr |
| Jun 19, 1:33 AM CDT | Flash Flood Warning | ABR | Grant, Roberts | 6 hr |
| Jun 19, 3:58 AM CDT | Flash Flood Warning | ABR | Deuel | 12 hr |
| Jun 19, 4:06 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Hamlin, Spink | 39 min |
| Jun 19, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Day | 41 min |
| Jun 19, 6:03 AM CDT | River Flood Warning | ABR | Roberts | 38 hr |
| Jun 19, 2:41 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 49 min |
| Jun 19, 3:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 42 min |
| Jun 19, 4:22 PM CDT | River Flood Warning | ABR | Corson | 43 hr |
| Jun 19, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 36 min |
| Jun 19, 5:20 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter, Sully | 40 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Potter, Spink | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.